Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS State College, PA

May 15, 20187 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 15, 2018, 3:14 PM EDT for 7 counties in Pennsylvania. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 3:14 PM EDT (19:14 UTC)
Expired
May 15, 2018, 4:00 PM EDT
In force
46 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Columbia County, PA, Dauphin County, PA, Juniata County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 133 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:30 PM EDTTSTM WND DMGShamokin, PANUMEROUS TREES DOWN.
May 15, 3:41 PM EDTTSTM WND DMGRingtown, PASEVERAL 50 TO 60 FOOT TREES DOWN.
May 15, 3:50 PM EDTTSTM WND DMG1 Nnw Falling Spring, PATREES AND WIRES DOWN ON PIKE ROAD AT MILL ROAD
May 15, 3:52 PM EDTTSTM WND DMGCrums Corners, PATREES AND WIRES DOWN ON RAMBO HILL ROAD AT SPRING ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS51 KCTP 151914
SVRCTP
PAC037-043-067-097-099-107-109-152000-
/O.NEW.KCTP.SV.W.0041.180515T1914Z-180515T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
314 PM EDT TUE MAY 15 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Schuylkill County in central Pennsylvania...
  Southern Northumberland County in central Pennsylvania...
  Northern Dauphin County in south central Pennsylvania...
  Northeastern Juniata County in central Pennsylvania...
  Southeastern Snyder County in central Pennsylvania...
  Southeastern Columbia County in central Pennsylvania...
  Perry County in south central Pennsylvania...

* Until 400 PM EDT

* At 314 PM EDT, severe thunderstorms were located along a line
  extending from near Rock Glen to Kulpmont to near Richfield to near
  Honey Grove, moving east at 50 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Tamaqua, St. Clair, Minersville, Mahanoy City, Frackville,
  Shamokin, Kulpmont, Pottsville, Shenandoah and Ashland.

For those driving on Interstate 80, this includes areas between the
Mifflinville and Nescopek exits, specifically from mile markers 244
to 247.

This includes Interstate 81 from mile markers 105 to 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4056 7653 4034 7691 4035 7758 4065 7718
      4082 7660 4104 7626 4103 7622 4095 7621
      4090 7604 4091 7600 4081 7589 4078 7582
TIME...MOT...LOC 1914Z 275DEG 42KT 4099 7622 4081 7648 4064 7706 4038
7750

HAIL...2.00IN
WIND...70MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:31 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 15, 12:31 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
1231 PM EDT Tue May 15 2018

.SYNOPSIS...
Severe thunderstorms capable of significant damaging wind are
forecast Tuesday afternoon and evening across parts of central
Pennsylvania. A wet and muggy weather pattern will persist
through late week into the weekend with areas of locally heavy
rain and risk of flash flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe Thunderstorm Watch 93 just issue for all of our CWA
except for warren county - through 8 pm edt.

After a few hour break in the isolated early convection over
northern PA, generally cloud free skies and strong diabatic
diabatic heating and advection of low to mid 60s dewpoints is
priming the airmass for one or two lines of fast-moving tsra
headed across our far NW counties ATTM.

Latest HRRR has this expanding/intensifying line of TSRA
screaming across much of central and northern PA by 21Z,
while lagging back along its southern edge over the Lower Susq
Valley.

A second mesoscale mid/upper level vort max will ride east along
the sagging/slowing frontal boundary near the mason dixon line
tonight, bringing the chc for training heavy showers/tsra cells
and heavy rain. Flash flood watch there through the first half
of tonight issued very early this morning looks good.

Central and northern counties of the state will dry out with
some brief/partial clearing possible, before winds veer all the
way around through the north and northeast, helping to develop a
widespread lowering stratus deck toward daybreak Wednesday.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A wet and humid weather pattern is expected to last through the
end of the week as tropical moisture flowing northward collides
with a stalled frontal zone across the Mid Atlantic region. This
should result in some relatively cooler days (vs. mid-May
climo) and warmer nights given moist/humid airmass. Highest
precip probs are over south-central PA.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A persistent flow of subtropical moisture interacting with a
quasi-stationary frontal system will keep conditions soggy over
the region for the foreseeable future. The front will wag north
and south for the next several days bringing periods of showers
and thunderstorms with very little chance of any 12 hour period
remaining dry in any one location. Proximity of drier air mass
and high pressure to the north over southern Canada means that
drier air will filter southward into far northern PA from time
to time, giving at least some chance of periodic drier periods
this week, but the main story is for daily chances of showers
and thunderstorms until further notice. The Thursday night into
Friday timeframe looks particularly wet as deep layer moisture
surges (PW near 2.0") thanks to amplification of the offshore
upper ridge coupled with a nearly stationary upper trough over
the central plains. This will direct copious subtropical
moisture northward into the eastern GLAKS and set the stage for
locally heavy rains and potential flooding given what will have
been a very wet week by that time.

Temperatures should be above seasonal climate averages this week
with a muggy summertime/humid feel given dewpoints in the 60s.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Widespread VFR conditions will be interrupted by a few brief
periods of MVFR/IFR with a gusty thunderstorm this afternoon and
early evening. Strongest westerly wind gusts expected across the
northern half of PA where westerly mid-level winds are over 50
kts.

A cold front will push south across the region This afternoon,
accompanied in many locations by a round of strong to
potentially severe thunderstorms, with briefly reduced
cigs/vsbys and possible strong wind gusts.

Outlook...

Wed-Thu...Rain/low cigs possible, mainly southern Pa.

Fri...Rain/low cigs likely.

Sat...Rain/low cigs possible.

&&

.HYDROLOGY...
Some repeat/training convection (on the tail end of fcst
damaging Tstm wind complex) is possible across the southern tier
of central PA mainly this evening. Collaborated with adjacent
offices on FF watch across srn PA although would have preferred
to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5
inches suggest some runoff problems are possible.

Deep moisture feed advecting northward along stalled frontal
boundary suggests potential for heavy rain/FF risk through late
week. Current WPC EROs favor areas just south of PA for marginal
to slight risk of flash flooding.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ033>036-
056-057-059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Steinbugl
LONG TERM...DeVoir
AVIATION...Lambert
HYDROLOGY...lambert
Hazardous weather outlook, May 15, 1:02 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
102 PM EDT Tue May 15 2018

PAZ033>036-056-057-059-063>066-161715-
Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-
Adams-York-Lancaster-
102 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-045-049-050-161715-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Southern Clinton-Union-Snyder-
102 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-051>053-058-161715-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour-
Northumberland-Columbia-Schuylkill-
102 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-161715-
Warren-
102 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 15, 2:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             MUNCY                   41.20N  76.79W
05/15/2018  M0.88 INCH       LYCOMING           PA   TRAINED SPOTTER

            NICKEL SIZED HAIL.

&&

EVENT NUMBER CTP1801810

COLBERT
Local storm report, May 15, 2:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     HUGHESVILLE             41.24N  76.73W
05/15/2018                   LYCOMING           PA   TRAINED SPOTTER

            TREE DOWN ON HOME.

&&

EVENT NUMBER CTP1801811

COLBERT
Special weather statement, May 15, 2:51 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
251 PM EDT TUE MAY 15 2018

PAZ025-026-034-151915-
Bedford PA-Blair PA-Huntingdon PA-
251 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
AND BLAIR COUNTIES UNTIL 315 PM EDT...

At 251 PM EDT, Doppler radar indicated a strong thunderstorm near
Dudley, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Dudley, Rockhill Furnace, Shy Beaver, Saltillo, Coalmont, Woodbury,
Saxton, Shade Gap, Orbisonia, Broad Top City, Three Springs and
Altoona-Blair County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4018 7856 4030 7840 4027 7771 4015 7781
TIME...MOT...LOC 1851Z 272DEG 39KT 4023 7828

Dangelo
Local storm report, May 15, 2:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     FORKSVILLE              41.49N  76.60W
05/15/2018                   SULLIVAN           PA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON ROUTE 87.

&&

EVENT NUMBER CTP1801812

COLBERT
Local storm report, May 15, 3:05 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 S LILLY               40.41N  78.62W
05/15/2018  E1.25 INCH       CAMBRIA            PA   PUBLIC

            HAIL LARGER THAN QUARTERS.

&&

EVENT NUMBER CTP1801813

COLBERT
Local storm report, May 15, 3:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND GST     PENN VALLEY AIRPORT     40.82N  76.86W
05/15/2018  M52 MPH          SNYDER             PA   ASOS

&&

EVENT NUMBER CTP1801814

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:47 AM EDTFlash Flood WatchCTPAdams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 5 more15 hr
May 15, 8:16 AM EDTSpecial Weather StatementCTPTioga44 min
May 15, 11:38 AM EDTSpecial Weather StatementCTPElk, McKean52 min
May 15, 12:00 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk, McKean75 min
May 15, 12:43 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter47 min
May 15, 12:46 PM EDTTornado WarningCTPCameron, Clinton, Elk, Potter44 min
May 15, 12:58 PM EDTSevere Thunderstorm WarningCTPCambria, Cameron, Clearfield, Clinton, Elk57 min
May 15, 1:03 PM EDTSpecial Weather StatementCTPTioga42 min
May 15, 1:14 PM EDTSevere Thunderstorm WarningCTPTioga61 min
May 15, 1:25 PM EDTTornado WarningCTPClinton, Lycoming, Potter, Tioga65 min
May 15, 1:34 PM EDTSpecial Weather StatementCTPCambria41 min
May 15, 1:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton, Lycoming63 min
May 15, 1:59 PM EDTSpecial Weather StatementCTPBlair46 min
May 15, 2:04 PM EDTTornado WarningCTPSullivan41 min
May 15, 2:11 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon49 min
May 15, 2:16 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Columbia, Huntingdon, Juniata, Lycoming and 6 more74 min
May 15, 2:34 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon, Juniata, Mifflin, Perry56 min
May 15, 2:45 PM EDTTornado WarningCTPMontour, Northumberland, Snyder, Union24 min
May 15, 2:48 PM EDTTornado WarningCTPColumbia, Montour, Northumberland42 min
May 15, 2:51 PM EDTSpecial Weather StatementCTPHuntingdon24 min
May 15, 3:23 PM EDTSpecial Weather StatementCTPFulton37 min
May 15, 3:34 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry41 min
May 15, 3:45 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Franklin, Fulton, Lancaster, Lebanon and 3 more60 min
May 15, 4:14 PM EDTTornado WarningCTPCumberland, Dauphin, Perry, York31 min
May 15, 4:31 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York59 min
May 15, 4:41 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York53 min
May 15, 5:07 PM EDTSevere Thunderstorm WarningCTPAdams, Lancaster, York83 min
May 15, 6:02 PM EDTAreal Flood AdvisoryCTPLancaster, York118 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.